A new Australian study reported in this MedlinePlus article finds that taking St. John’s wort for depression can cause harrowing side effects. The herb has been reported to cause similar side effects commonly experienced by those taking the prescription drug, fluoxetine (commonly known as Prozac). The reported side effects include anxiety, panic attacks, dizziness, nausea, and spikes in blood pressure.

Concern in the medical field is outpouring due to the fact that this herb is so readily available at local health food stores. As St. John’s wort is not a prescription drug, it is not studied for safety and effectiveness in patients. Consequently, the packaging does not include any warnings on how the herb interacts with other medications. As it stands, the herb alters the effectiveness of birth control pills, blood thinners, heart disease drugs, and some HIV and cancer drugs. Taking the herb while also already taking prescribed anti-depressants may overload the brain with serotonin causing serotonin syndrome.

Before starting any medication whether prescription or herbal, a doctor should always be consulted. “The bottom line, according to Dr. Samar McCutcheon, is that people with depression should talk to their providers about any supplements they take, or want to take. And those providers, she said, should be willing to have nonjudgmental discussions.”